November 30, 2022

To Your Good Health: Weight loss common in liver cancer cases

My wife was diagnosed with liver cancer in January. We do not know how she got it, since she does not smoke, drink or do drugs — and has no family history. She has lost about 50 pounds. She is currently receiving the immunotherapy drugs Tecentriq and Avastin. These drugs worked for a while, but now they do not work as well. My question is, could these drugs have caused this weight loss, since the side effects of both medications say that they might cause weight loss? What else could she take, and what could we do to help her gain weight faster? Her legs are very weak, and she has trouble walking. She has even fallen a few times. Thank you.

I am very sorry for your wife’s diagnosis. Many symptoms found in people with cancer can be caused either by the cancer or by its treatment, and it can be very hard to determine which is causing the symptoms.

Weight loss is an extremely common symptom in people with liver cancer, so it may not be either of these drugs causing the problem.

Even though weight loss can happen with either of the medicines she is taking, 50 pounds makes me suspect the issue is more likely the cancer itself, rather than the drug. But, of course, both might be working together.

A registered dietitian can help work with your wife to give her nutrition advice, which normally includes tasty, high-protein, nutrient-rich foods. Her cancer doctors may help with anti-nausea medicines, treating any underlying depression and sometimes prescribing medicines to stimulate appetite.

Keith Roach

Dr. Keith Roach

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu. © 2022 North America Synd., Inc.